Hey! I'm still here, alive & kicking.
My cancer is still under control, and I've really enjoyed the last few years of my life.
Its now 3 years since I started my prostate cancer 'journey' by having a PSA (prostate specific antigen) blood test. This has been documented here in 6 previous posts starting in October 2020 with: My Toughest Project
I had a 6 monthly review in October last year (2022) where the blood test still indicated a practically zero psa level. This is very good news, as a rise in psa would necessitate some further intervention.
At that point in time, I had been having Zoladex slow-release capsules injected into my stomach every 3 months for 2 years, so asked if I could now stop having them. The oncologist said it had to be my choice, but mentioned research suggesting that if I could tolerate this hormone treatment for 3 years, the outcome may be more favourable, and so I continued.
However, I had my last Zoladex in mid-January this year, giving me coverage until mid-April, and effectively completing two and a half years of this treatment. It seemed to me to be a reasonable compromise.
The side-effects from Zoladex include; hot-flushes, fatigue and a general mental fuzziness. Naturally there is not an instant shut-off when you stop taking this drug. It has only been 7 weeks since the last dose was due, so I'm watching carefully (& hopefully) for any signs of improvement.
Hot-flushes; this is the easy one. If I can get through a whole day without one of these melt-down episodes, I'll know I'm getting there. Coupled with these is a general feeling of being cold at other times, but I don't know if this is just a consequence of getting old.
I would define fatigue as:-
a combination of physical weakness, almost constant tiredness and a lack of mental drive.
Stamina is probably the polar opposite to fatigue; normal levels of physical strength, alertness and the ability to push yourself on.
I think I can see improvements in my stamina, as I demonstrated during our recent holiday to the Middle East...
|It was a tough day of trekking in the mountains around Petra, climbing around a thousand steps, but I was able to push myself to cover over 10miles in the Jordanian midday heat.|
I don't know how best to explain the mental fuzziness except that maybe in my head, 2 + 2 doesn't always equal 4 anymore. I sometimes say things that are incorrect, maybe because I don't double check the words that are coming out of my mouth! or maybe I'm drifting between different subjects inside my head.
Anyway, this may be caused by Zoladex, long Covid or, rather more worryingly, because I'm now in my 72nd year!
life is good!
There are probably side affects from the treatment that I'm stuck with. My feet are not as flexible as they were, and one or two toenails are still yellow and refusing to grow. This is probably chemo damage.
I don't think my digestive system is quite as resilient as it once was (it was never great!) and I think this could be down to the radiotherapy.
But my health is pretty good and I am really happy with life.
My experiences with prostate cancer may have slowed me down a little, but have not stopped me from having fun and engaging with life. In the last 6 months we have gone through the challenges of moving house (not something I ever want to do again) and rewarded ourselves with a fab 2 week holiday in the Middle East.
Maybe my journey has sharpened my appreciation of life.